Island Health has issued an overdose advisory for Nanaimo.
According to the advisory, issued Wednesday, Feb. 22, overdoses are increasing in the city and friends, family and community members who use opioids and stimulants are facing an increased risk from injection and inhalation of the drugs.
The advisory offers tips to help make using drugs safer. Before using drugs that could result in an unintended and potentially fatal overdose, drug users are encouraged to visit the overdose prevention service site at 250 Albert St. in downtown Nanaimo, which is open daily from 11:30 a.m. to 9 p.m. The site also provides a drug-checking service.
Drug users should carry naloxone and visit www.naloxonetraining.com for a refresher course on how to administer it.
The health authority suggests drug users use only one substance at a time, as mixing substances, including alcohol and prescription drugs, increases the risk of overdosing.
Those using drugs alone are urged to let someone know and have them check in. Other options are downloading the Connect by Lifeguard app at http://lifeguarddh.com or calling the National Overdose Response Service at 1-888-688-6677.
The advisory reminds users to know their tolerance and to start by taking a small amount of drugs and waiting to see how it feels. Staggering drug use with a friend helps ensure someone can always respond to administer naloxone if needed.
If someone overdoses, the health authority recommends calling 911, staying with the person who has overdosed, administering naloxone, and giving one breath every five seconds until help arrives.
Like us on Facebook and follow us on Twitter